Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 31, NWS Jackson, KY

August 12, 2013Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 12, 2013, 5:26 PM EDT for Pike County, Kentucky. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2013, 5:26 PM EDT (21:26 UTC)
Expired
Aug 12, 2013, 11:30 PM EDT
In force
6 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 81 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:38 PM EDTFLASH FLOOD2 Nne Virgie, KYMINE POND OVERFLOWING ONTO BARTLEY HOLLOW ROAD. ROAD HAS BEEN CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 244 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
244 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WGUS53 KJKL 122126
FFWJKL
KYC195-130330-
/O.NEW.KJKL.FF.W.0031.130812T2126Z-130813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
526 PM EDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 1130 PM EDT

* AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR ESTIMATED AROUND ONE AND ONE HALF INCHES OF     
  RAIN HAD ALREADY FALLEN OVER A PORTION OF THE AREA. ANOTHER INCH   
  OF RAIN IS POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ASHCAMP...BELCHER...BIGGS...ELKHORN CITY...FEDSCREEK...FISHTRAP
  LAKE...GARDEN VILLAGE...LOOKOUT...MARROWBONE...MOUTHCARD...
  PHYLLIS...ROCKHOUSE...SHELBIANA...TOONERVILLE AND VIRGIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3727 8233 3726 8236 3724 8243 3730 8251
      3736 8265 3738 8265 3738 8263 3742 8260
      3742 8252 3745 8249 3747 8236 3744 8214
      3742 8213

$$

KAS
1 follow-up statement
003 
WGUS73 KJKL 122330
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
730 PM EDT MON AUG 12 2013

KYC195-122345-
/O.CAN.KJKL.FF.W.0031.000000T0000Z-130813T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
730 PM EDT MON AUG 12 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN PIKE
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3727 8233 3726 8236 3724 8243 3730 8251
      3736 8265 3738 8265 3738 8263 3742 8260
      3742 8252 3745 8249 3747 8236 3744 8214
      3742 8213

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:55 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 2:55 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT MON AUG 12 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 254 PM EDT MON AUG 12 2013

THE MODELS WERE IN GOOD AGREEMENT REGARDING THE OVERALL WEATHER
PATTERN FOR THE SHORT TERM ALONG WITH THE TIMING OF FRONTAL PASSAGE
AND THE EVOLUTION OF PRECIPITATION ASSOCIATED WITH THE BOUNDARY. THE
MODELS ALL AGREED ON HIGHER PRECIPITATION CHANCES FOR TONIGHT. AS DID
THE LATEST MOS GUIDANCE. BASED ON AMOUNT OF WIDESPREAD SHOWERS AND
STORMS THAT ARE ONGOING ACROSS WESTERN KENTUCKY AND SOUTHEAST
MISSOURI...IT SEEMED REASONABLE TO CONCLUDE THAT SHOWERS AND STORMS
WOULD BE A BIT MORE WIDESPREAD TONIGHT AS WARM MOIST AIR FROM THE
GULF OF MEXICO INTERACTS WITH TWO FRONTAL BOUNDARIES. THE FIRST
BOUNDARY IS CURRENTLY DRAPED FROM WEST TO EAST JUST NORTH OF THE OHIO
RIVER. THIS BOUNDARY...ALONG WITH A WEAK SHORTWAVE...IS TRIGGERING
THE CURRENT SHOWER AND STORM ACTIVITY AROSS EASTERN KY. THIS BOUNDARY
IS EXPECTED TO WASH LATER THIS EVENING...GIVING WAY TO A MORE WELL
DEFINED BOUNDARY THAT WILL EJECT OUT OF THE GREAT LAKES CENTRAL
PLAINS REGION LATER TONIGHT. THIS SECONDARY BOUNDARY WILL ALLOW FOR
WIDESPREAD SHOWER AND STORM ACTIVITY TONIGHT AS IT MOVES INTO THE
WARM AND MOIST AIR MASS THAT HAS BEEN IN PLACE ACROSS THE FORECAST
AREA SEEMINGLY FOREVER. LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A
CONCERN WHERE MULTIPLE THUNDERSTORMS MOVE REPEATEDLY ACROSS THE SAME
AREAS. AREAS OF FOG WILL BE ON TAP AGAIN FOR LATE TONIGHT...BUT
CONSIDERING THE AMOUNT OF CLOUDS AND RAIN THAT WILL BE AROUND...THE
FOG WILL NOT BE DENSE AT MOST LOCATIONS AND PROBABLY NOT NEARLY AS
WIDESPREAD AS IT WAS LAST NIGHT AND EARLY THIS MORNING WHEN SKIES
WERE MOSTLY CLEAR.

HIGHS ON TUESDAY WILL TOP OUT RIGHT AROUND NORMAL VALUES...WITH HIGHS
IN THE UPPER 70S TO AROUND 80. LOWS TONIGHT AND TOMORROW NIGHT WILL
BE CLOSE TO NORMAL AS WELL. THE MAX TEMPERATURE FORECAST FOR TOMORROW
WAS DERIVED FROM THAT LATEST GFS MOS GUIDANCE...GOING PERHAPS A
DEGREE OR TWO BELOW MOS TO ACCOUNT FOR EXTENSIVE CLOUD COVER AND
PRECIPITATION.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 254 PM EDT MON AUG 12 2013

IN TERMS OF WEATHER FOR THIS REGION...THERE IS REASONABLY GOOD MODEL
AGREEMENT DURING THE PERIOD. THIS IS DESPITE SOME NOTABLE MODEL
DIFFERENCES ELSEWHERE IN THE CONUS...AND THE POTENTIAL OF A TROPICAL
SYSTEM COMING OUT OF THE GULF PER THE GFS.

EARLY IN THE PERIOD A LARGE SCALE UPPER TROUGH WILL BE OVER THE
EASTERN CONUS...WITH A SURFACE HIGH PRESSURE RIDGE NORTH OF THE OHIO
RIVER. IT WILL SUPPLY A COOL AND DRY AIR MASS FOR THE LOCAL AREA.
HOWEVER...A RATHER TIGHT MOISTURE GRADIENT IS EXPECTED JUST TO OUR
SOUTH AND SOUTHEAST. EARLY INDICATIONS ARE THAT WE COULD SEE RECORD
COOL TEMPERATURES.

AS THE AREA OF HIGH PRESSURE PROGRESSES TO THE EAST AT THE END OF
THE WEEK...OUR LOW LEVEL FLOW WILL TURN TO COME ACROSS THE MOUNTAINS.
THIS WILL WORK TO RETURN MOISTURE WAITING JUST TO OUR SOUTHEAST...
AND ALSO SET UP AN INVERTED TROUGH WEST OF THE APPALACHIANS. AN
UPPER LEVEL IMPULSE DROPPING INTO THE EASTERN CONUS TROUGH IS
EXPECTED TO SHIFT/DRAW THE TROUGH AXIS SOUTHWESTWARD TO  THE
MISSISSIPPI VALLEY BY FRIDAY. THE VERY SLOW APPROACH OF THIS TROUGH
IN COMBINATION WITH THE INCREASING MOISTURE AND INVERTED SURFACE
TROUGH WILL BRING A POTENTIAL FOR SHOWERS AND THUNDERSTORMS BACK TO
THE AREA BEGINNING FRIDAY AND LASTING THROUGH MONDAY. WILL HOLD POPS
MOSTLY TO THE 20-30 PERCENT RANGE AT THIS TIME. HOWEVER...SHOULD THE
TROPICAL SYSTEM ACTUALLY MATERIALIZE AND TRACK A BIT FURTHER WEST
THAN WHAT THE GFS SHOWS...POPS WOULD GO HIGHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 127 PM EDT MON AUG 12 2013

THE PRIMARY FORECAST CONCERN AT THE TAF SITES WILL BE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE PERIOD AND THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. MVFR CONDITIONS WILL BE
POSSIBLE WHERE SHOWERS AND THUNDERSTORMS OCCUR. FOG WILL BE POSSIBLE
AGAIN TONIGHT AS WELL...BUT DUE TO EXTENSIVE CLOUD COVER AND
PRECIPITATION...THE FOG WILL LIKELY NOT BE DENSE AND NOT NEARLY AS
WIDESPREAD AS IT WAS LAST NIGHT AND THIS MORNING WHEN SKIES WERE
MOSTLY CLEAR.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AR
LONG TERM...HAL
AVIATION...AR
Hazardous weather outlook, Aug 12, 4:33 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT MON AUG 12 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
433 PM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EASTERN KENTUCKY THIS
AFTERNOON AND TONIGHT. SOME STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL THAT COULD LEAD TO ISOLATED INSTANCES OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AND AGAIN FROM
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL IN EXCESS OF
AN INCH OR ANY INCIDENCE OF HIGH WATER OR FLOODING.

AR

In the hours before

Local storm report, Aug 12, 3:28 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     FLASH FLOOD      VAUGHNS MILL            37.81N 83.92W
08/12/2013                   POWELL             KY   TRAINED SPOTTER

            A FOOT OF FLOWING WATER ACROSS THE INTERSECTION OF 2001
            AND 1057 AT VAUGHNS MILL ROAD.

&&

TBREWER
Local storm report, Aug 12, 3:42 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      STANTON                 37.85N 83.86W
08/12/2013                   POWELL             KY   COUNTY OFFICIAL

            BOTH RAILROAD AND WASHINGTON STREETS ARE FLOODED.

&&

TBREWER
Local storm report, Aug 12, 4:49 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLASH FLOOD      STANTON                 37.85N 83.86W
08/12/2013                   POWELL             KY   911 CALL CENTER

            KNEE DEEP WATER WAS FLOWING ACROSS THE INTERSECTION OF
            WASHINGTON AND RAILROAD STREETS.THE WATER RECEDED OFF THE
            ROAD AROUND 335 PM.

&&

AR
Local storm report, Aug 12, 4:52 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
452 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      STANTON                 37.85N 83.86W
08/12/2013                   POWELL             KY   911 CALL CENTER

            WATER WAS REPORTED FLOWING ACROSS EAST COLLEGE AVE IN
            SEVERAL PLACES. AT ONE POINT WATER ENTERED THE POOH AND
            PALS DAYCARE CENTER. THE WATER HAD RECEDED FROM THE
            BUILDING AND OFF THE ROAD BY 335 PM.

&&

AR
Local storm report, Aug 12, 5:19 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     FLASH FLOOD      MCDOWELL                37.46N 82.74W
08/12/2013                   FLOYD              KY   LAW ENFORCEMENT

            FLASH FLOODING OFF OF KY-122 NEAR MCDOWELL

&&

KAS
Local storm report, Aug 12, 5:20 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     FLASH FLOOD      WAYLAND                 37.45N 82.80W
08/12/2013                   FLOYD              KY   LAW ENFORCEMENT

            FLASH FLOODING REPORTED NEAR WAYLAND.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:05 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson3 hr
Aug 12, 12:25 AM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more10 hr
Aug 12, 3:12 PM EDTFlash Flood WarningJKLPowell3 hr
Aug 12, 3:28 PM EDTFlash Flood WarningJKLPowell3 hr
Aug 12, 3:58 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Pike6 hr
Aug 12, 4:21 PM EDTFlash Flood WarningJKLFloyd, Knott, Pike6 hr
Aug 12, 4:56 PM EDTAreal Flood AdvisoryJKLPike6 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.